Minnesota, 2019

Winter Storm in Minnesota, December 8 to 9, 2019

December 8 to 9, 2019 · NWS FGF · 15 events in 15 counties and zones

Snow spread into eastern North Dakota and the northwest quarter of Minnesota during the late afternoon and early evening of December 8th and continued into the morning of December 9th. Late in the afternoon of the 8th, temperatures ranged from zero at Devils Lake, to 12 degrees at Grand Forks and Fargo, to 22 degrees at Park Rapids.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Snow spread into eastern North Dakota and the northwest quarter of Minnesota during the late afternoon and early evening of December 8th and continued into the morning of December 9th. Late in the afternoon of the 8th, temperatures ranged from zero at Devils Lake, to 12 degrees at Grand Forks and Fargo, to 22 degrees at Park Rapids. By mid morning of December 9th, temperatures had dropped to -13 degrees at Devils Lake, -5 degrees at Fargo, and 4 degrees at Park Rapids. East central North Dakota into adjacent areas of northwest Minnesota picked up 6 to 10 inches of snow. A little further south, or along the Interstate 94 corridor in North Dakota and the highway 10 corridor in northwest Minnesota, picked up a little mixed precipitation, 4 to 6 inches of snow, and had wind gusts to 35 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 8, 3:39 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Dec 8, 3:39 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
339 PM CST Sun Dec 8 2019

.SHORT TERM...(This evening through Monday night)
Issued at 335 PM CST Sun Dec 8 2019

A baroclinic zone with associated surface frontal band which
stretches across North Dakota and northern Minnesota is steadily
intensifying as cold air advection at mid levels and below
increases. RAP analysis shows an H7 trof axis starting to swing
through the western Dakotas, while 21z GOES 16 RGB imagery shows
multiple low to mid cloud layers arcing through western into
central ND... coincident with increasing radar returns and surface
observations. Light snow is showing in surface observations across
much of the Devils Lake and mid to upper Sheyenne River Basins in
eastcentral ND.

SPC mesoanalysis indicates some potential for a brief period of
freezing drizzle or sleet yet this afternoon in southeast ND, but
with strong sfc to mid level cold advection occurring would expect
any mixed precip to change quickly to snow. Otherwise there is a
possibility of some elevated and/or slantwise convection across
south central and southeast ND as well, with a heavier banded
snowfall potential mainly from southeast ND into west central MN.
Expect snow to continue spreading eastward and intensifying
through the evening and overnight hours as the associated mid
level trof swings southeastward though the area. NAM12 and RAP
guidance show the mid lvl trof axis passing through the southern
RRV by 15z, which should mark the end of appreciable snowfall
there... with some lingering light snow into northcentral MN
through 18z. Surface pressure gradient and cold advection will
support moderate northerly surface flow at 15 to 20 kts across
eastern ND and the central RRV corridor into mid morning on
Monday, with winds and snowfall slow diminishing as the system
passes.

Mondays high temperatures may be near midnight tonight, and in the
low single digits, with temperatures steady or falling through the
day. Expect some partial clearing around midday on Monday, but
bitter wind chills approaching minus 20F throughout the day.

.LONG TERM...(Tuesday through Sunday)
Issued at 335 PM CST Sun Dec 8 2019

Colder Arctic air settles over the region as the upper level trof
sags southward. A reinforcing cold shot Tuesday night into Wednesday
keeps temperatures suppressed...with highs near zero and lows in the
mid teens to 20 below zero. With persistent northerly winds...lowest
wind chill values will remain in the 30 below zero range.

For Thursday...the upper level low situated near Hudson Bay shifts
eastward and the upper ridge begins to amplify in the west. Surface
high pressure shifts east into the Ohio Valley...and return flow
behind the ridge will see warmer air advance north into the area.

By Friday...northwesterly flow aloft becomes more zonal. A few
impulses are forecast to propagate through the flow bringing
occasional chances for snow. With a lack of moisture to work
with...expect any precipitation that falls to remain on the light
side.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 315 PM CST Sun Dec 8 2019

Mainly MVFR cigs across the area... with patchy IFR cigs mainly
along and southeast of a line from BWP through BJI. Else, brisk
north winds from 15 to 20kts are producing patchy blowing snow
across much of eastern ND and the Red River Valley corridor. Winds
will persist into the evening, but tapper off a bit during the
overnight. Meanwhile, expect steadily increasing MVFR clouds and
areas of light snow from the west... spreading across the FA
through 02z. IFR cigs and vsbys in moderate to heavy snow are
likely along and south of the Highway 200 corridor during the late
evening through overnight periods. Snow will taper off across the
western airports after 06Z, but may be hanging around at KFAR
through 12z and KBJI through 15z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning from 9 PM this evening to 9 AM CST Monday
     for NDZ039-053.

     Winter Weather Advisory from 9 PM this evening to 9 AM CST
     Monday for NDZ030.

     Winter Weather Advisory until 6 AM CST Monday for NDZ014-024-028-
     029.

     Winter Storm Warning until 6 AM CST Monday for NDZ038-049-052.

MN...Winter Storm Warning from 9 PM this evening to 9 AM CST Monday
     for MNZ003-024-027>032-040.

     Winter Weather Advisory from 9 PM this evening to 9 AM CST
     Monday for MNZ001-002-014>017-022-023.

&&

SHORT TERM...Gust
LONG TERM...Hopkins
AVIATION...Gust
Hazardous weather outlook, Dec 8, 2:33 PM CST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
233 PM CST Sun Dec 8 2019

MNZ004>009-013-NDZ006>008-015-016-026-027-054-092045-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Towner-Cavalier-Pembina-Ramsey-
Eastern Walsh County-Nelson-Grand Forks-Western Walsh County-
233 PM CST Sun Dec 8 2019

This hazardous weather outlook is for portions of northeast North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Some light snow will move in later this afternoon or evening,
spreading southeastward into tonight. Snow amounts will range
from a dusting up to 3 inches near the Highway 2 corridor.
Increasing north winds will also bring blowing snow tonight, with
travel impacts possible into the Monday morning commute.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very cold temperatures into the teens and twenties below zero and
frigid wind chills into the twenties to thirties below zero are
likely Tuesday through Thursday morning. Temperatures may not reach
above zero Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-002-014>017-022-023-NDZ014-024-028>030-092045-
West Polk-Norman-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Benson-Eddy-Griggs-
Steele-Traill-
233 PM CST Sun Dec 8 2019

This hazardous weather outlook is for portions of eastern central
North Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Snow will begin to move into east central North Dakota late this
afternoon and spread south and eastward overnight. Snow amounts
will be mainly in the 3 to 6 inch range, although there could be a
narrow band of greater than 6 inches in some isolated areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very cold temperatures into the teens and twenties below zero and
frigid wind chills into the twenties to thirties below zero are
likely Tuesday through Thursday morning. Temperatures may not
reach above zero Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-024-027>032-040-NDZ038-039-049-052-053-092045-
Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland-
233 PM CST Sun Dec 8 2019

This hazardous weather outlook is for portions of southeast North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Moderate to heavy snow will begin to move into southeast North
Dakota late this afternoon and spread south and eastward
overnight. Snow amounts will be mainly in the 5 to 7 inch range,
although there could be a narrow band of greater than 7 inches in
some isolated areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very cold temperatures into the teens and twenties below zero and
frigid wind chills into the twenties to thirties below zero are
likely Tuesday through Thursday morning. Temperatures may not
reach above zero Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Gust

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Norman

When
December 8, 6:52 PM CST to December 9, 6:00 AM CST
Where
Norman forecast zone
Reported by
COOP Observer
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
December 8, 6:52 PM CST to December 9, 6:00 AM CST
Where
Mahnomen forecast zone
Reported by
COOP Observer
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
December 8, 6:52 PM CST to December 9, 6:00 AM CST
Where
South Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, West Polk

When
December 8, 6:52 PM CST to December 9, 6:00 AM CST
Where
West Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
December 8, 6:52 PM CST to December 9, 6:00 AM CST
Where
East Polk forecast zone
Reported by
COOP Observer
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, Red Lake

When
December 8, 6:52 PM CST to December 9, 6:00 AM CST
Where
Red Lake forecast zone
Reported by
COOP Observer
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Winter Storm, North Clearwater

When
December 8, 6:52 PM CST to December 9, 6:00 AM CST
Where
North Clearwater forecast zone
Reported by
COOP Observer
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Beltrami

When
December 8, 6:52 PM CST to December 9, 6:00 AM CST
Where
South Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
December 8, 9:00 PM CST to December 9, 6:00 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Winter Storm, West Becker

When
December 8, 9:00 PM CST to December 9, 9:00 AM CST
Where
West Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, East Becker

When
December 8, 9:00 PM CST to December 9, 9:00 AM CST
Where
East Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Winter Storm, East Otter Tail

When
December 8, 9:00 PM CST to December 9, 9:00 AM CST
Where
East Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, West Otter Tail

When
December 8, 9:00 PM CST to December 9, 9:00 AM CST
Where
West Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Winter Storm, Wadena

When
December 8, 9:00 PM CST to December 9, 9:00 AM CST
Where
Wadena forecast zone
Reported by
COOP Observer
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Winter Storm, Hubbard

When
December 8, 9:00 PM CST to December 9, 9:00 AM CST
Where
Hubbard forecast zone
Reported by
COOP Observer
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861809, 861810, 861811, 861812, 861813, 861815, 861816, 861817, 861808, 861818, 861819, 861820, 861821, 861822, 861823.